| 12.5°C Dublin

Epilepsy tablet is recalled over dose concerns

A drug for epilepsy sufferers is being recalled after it was found that some patients were getting uneven doses of the medicine, the European Medicines Agency (EMA) said.

Doctors around Europe have been asked to give their patients an alternative to Vimpat 15mg/ml syrup -- which is used as an addition to other anti-epilepsy medications for better control of seizures.

The key ingredient -- lacosamide -- has been found to be distributed unevenly in some batches of the syrup which could lead to patients receiving either too much or too little.

The EMA said, although no cases of adverse reactions related to over or under-dosing have been reported, the product is to be recalled from European markets as a "precautionary measure".

A spokesman stressed that patients are advised not to stop their medication or change the dose without speaking to their doctor.



letters

GPs will be receiving letters in the next few days informing them the syrup will be recalled from September 15 and they should switch their patients to Vimpat film coated tablets where possible.

A spokesman for biopharmaceutical company UCB, said: "This matter is only associated with the lacosamide 15mg/ml syrup formulation. Other lacosamide formulations that are available in Europe -- film coated tablets and solution for infusion -- are not impacted."

Meanwhile, new research suggests that women at risk of chlamydia infections are more likely to get tested if they can do it at home.

The study participants had all tested positive for chlamydia and were treated for the sexually-transmitted disease. But guidelines recommend women get tested again, three months after treatment, because it's easy to recatch the infection from a partner who hasn't been treated.

hnews@herald.ie


Privacy